Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 10, NWS Tampa Bay, FL

May 20, 2013Pasco County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 20, 2013, 3:19 PM EDT for Pasco County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2013, 3:19 PM EDT (19:19 UTC)
Expired
May 20, 2013, 4:00 PM EDT
In force
41 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Pasco County, FL

The radar

The Tampa radar (KTBW), 67 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:17 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 20, 10:17 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1017 AM EDT MON MAY 20 2013

.UPDATE...
MID/UPPER LEVEL LOW OVER NORTH FLORIDA WILL LINGER OVER THE REGION
FOR THE NEXT COUPLE OF DAYS WHILE SURFACE HIGH PRESSURE RIDGES IN
FROM THE ATLANTIC ACROSS THE AREA. MOISTURE HAS INCREASED SOME
WITH MORNING SOUNDINGS ACROSS THE PENINSULA BETWEEN 1.6 AND 1.7
INCHES. LOW LEVEL WINDS REMAIN RATHER LIGHT SO WITH DAYTIME
HEATING WE SHOULD SEE THE SEA BREEZES DEVELOP AND MOVE WELL INLAND
DURING THE AFTERNOON WHICH WILL LEAD TO SCATTERED CONVECTION. WITH
THE RATHER LIGHT FLOW CONVECTION WILL MOVE/DEVELOP WITH THE SEA
BREEZES AND OUTFLOW BOUNDARIES...BUT THERE ARE INDICATIONS IN THE
GUIDANCE THAT THE EASTERLY FLOW WILL INCREASE IN THE LOW LEVELS AND
THIS SHOULD HELP BRING THE CONVECTION BACK TO THE COAST THIS
EVENING. FOR NOW HAVE LEFT THE SCATTERED POPS IN THE FORECAST INTO
THIS EVENING AND BROUGHT THEM BACK TO THE COAST. POTENTIAL FOR A
FEW STRONG STORMS WILL EXIST WITH GUSTY WINDS AND HAIL THE MAIN
HAZARDS. HAVE ALREADY UPDATED GRIDS AND WILL UPDATE ZONES
SHORTLY TO ADJUST POPS FOR THIS AFTERNOON AND EVENING NEAR THE
COAST. REST OF FORECAST LOOKS OK AT THIS TIME.

&&

.AVIATION...
MAINLY VFR. AFTERNOON SHOWERS AND THUNDERSTORMS AFTER 18-20Z
THROUGH ABOUT 02-04Z. HIGHEST THREAT WILL BE AT LAL...PGD...FMY
AND RSW.

&&

.MARINE...
RATHER LIGHT WINDS WILL BECOME ONSHORE NEAR THE COAST WITH THE
SEA BREEZE THIS AFTERNOON. MAJORITY OF CONVECTION SHOULD REMAIN ON
LAND...BUT COULD SEE A FEW SHOWERS AND STORMS DRIFT OUT INTO THE
WATERS LATE THIS AFTERNOON AND EVENING. PRESENT MARINE FORECAST
LOOKS ON TRACK WITH NO MAJOR CHANGES PLANNED FOR LATE MORNING
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  71  86  71 /  40  30  50  20
FMY  90  70  89  70 /  50  30  60  20
GIF  89  69  87  69 /  50  30  60  20
SRQ  87  69  86  69 /  40  30  50  20
BKV  89  66  86  65 /  40  30  50  20
SPG  87  73  86  73 /  40  30  50  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/MARINE...69/CLOSE
AVIATION...63/JILLSON
Hazardous weather outlook, May 20, 5:35 AM EDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
535 AM EDT MON MAY 20 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-202145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
535 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
TODAY...DEVELOPING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. THE
MAIN THREATS WILL BE GUSTY WINDS...FREQUENT AND DEADLY LIGHTNING
STRIKES...AND SMALL HAIL. A FEW SEVERE STORMS COULD BE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...

.SPOTTER INFORMATION STATEMENT...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH NEXT WEEKEND AS STORMS DEVELOP ALONG SEA BREEZE
AND OUTFLOW BOUNDARIES. THE STRONGER STORMS WILL CONTAIN GUSTY
WINDS...DEADLY LIGHTNING STRIKES...AND HEAVY RAINFALL.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, May 20, 2:55 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
255 PM EDT MON MAY 20 2013

FLZ048-049-201945-
HERNANDO-PASCO-
255 PM EDT MON MAY 20 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HERNANDO AND NORTH
CENTRAL PASCO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR GARDEN GROVE...OR NEAR BROOKSVILLE...NEARLY
STATIONARY...WILL AFFECT BROOKSVILLE...GARDEN GROVE...HERNANDO COUNTY
AIRPORT AND MASARYKTOWN...UNTIL 345 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2847 8216 2830 8237 2850 8252 2862 8237
TIME...MOT...LOC 1855Z 318DEG 2KT 2849 8238
Local storm report, May 20, 3:03 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
303 PM EDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 S BROOKSVILLE         28.53N 82.39W
05/20/2013  M0.25 INCH       HERNANDO           FL   TRAINED SPOTTER

&&

MCKAUGHAN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:31 PM EDTAreal Flood AdvisoryTBWCitrus, Hernando89 min
May 20, 2:55 PM EDTSpecial Weather StatementTBWHernando50 min
May 20, 3:49 PM EDTSpecial Weather StatementTBWLevy26 min
May 20, 3:57 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco33 min
May 20, 4:03 PM EDTAreal Flood AdvisoryTBWPasco57 min
May 20, 4:18 PM EDTSpecial Weather StatementTBWLevy27 min
May 20, 4:33 PM EDTSpecial Weather StatementTBWHillsborough42 min
May 20, 4:36 PM EDTSpecial Marine WarningTBW39 min
May 20, 4:49 PM EDTSpecial Weather StatementTBWLevy56 min
May 20, 4:53 PM EDTSpecial Weather StatementTBWManatee52 min
May 20, 5:12 PM EDTSpecial Marine WarningTBW63 min
May 20, 5:12 PM EDTSevere Thunderstorm WarningTBWCharlotte, Sarasota33 min
May 20, 5:18 PM EDTSpecial Weather StatementTBWPolk42 min
May 20, 5:23 PM EDTSevere Thunderstorm WarningTBWManatee, Sarasota37 min
May 20, 5:40 PM EDTSpecial Marine WarningTBW65 min
May 20, 5:44 PM EDTSevere Thunderstorm WarningTBWHardee, Polk46 min
May 20, 5:50 PM EDTAreal Flood AdvisoryTBWManatee55 min
May 20, 5:53 PM EDTSpecial Weather StatementTBWSarasota37 min
May 20, 6:14 PM EDTSpecial Weather StatementTBWDeSoto46 min
May 20, 6:29 PM EDTSpecial Weather StatementTBWSarasota46 min
May 20, 6:32 PM EDTSevere Thunderstorm WarningTBWDeSoto43 min
May 20, 7:11 PM EDTSpecial Weather StatementTBWDeSoto, Hardee49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.